Alert archive / Texas / Wind Advisories in 2016

Wind Advisory 20, NWS Lubbock, TX

December 24, 201621 counties in Texas

NWS Lubbock, TX issued this wind advisory at Dec 24, 2016, 3:31 PM CST for 21 counties in Texas. It took effect at Dec 25, 2016, 11:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2016, 3:31 PM CST (21:31 UTC)
In effect from
Dec 25, 2016, 11:00 AM CST
Expired
Dec 25, 2016, 5:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX
All 21 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS74 KLUB 242131
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CST SAT DEC 24 2016

TXZ021>037-039>042-251400-
/O.NEW.KLUB.WI.Y.0020.161225T1700Z-161225T2300Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-
TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...CEDAR HILL...
MATADOR...ROARING SPRINGS...PADUCAH...HACKBERRY...MORTON...
LEVELLAND...LUBBOCK...RALLS...CROSBYTON...LORENZO...SPUR...
DICKENS...DENVER CITY...PLAINS...BROWNFIELD...TAHOKA...ODONNELL...
GRAHAM...POST
331 PM CST SAT DEC 24 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 5 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 5 PM CST SUNDAY. 

* TIMING...STRONG WINDS WILL SPREAD WEST TO EAST ACROSS THE SOUTH
  PLAINS SUNDAY MORNING. THE STRONGEST WINDS WILL OCCUR FROM
  MIDDAY TO LATE AFTERNOON.

* WINDS...WILL BE OUT OF THE SOUTHWEST TO WEST AT 25 TO 35 MPH,
  WITH GUSTS TO NEAR 50 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT ESPECIALLY FOR HIGH PROFILE
  AND COMPACT VEHICLES. AREAS OF BLOWING DUST MAY LOCALLY RESTRICT
  VISIBILITIES. LOOSE OUTDOOR OBJECTS INCLUDING CHRISTMAS
  DECORATIONS WILL BE TOSSED AROUND IF NOT PROPERLY SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. ADJUST TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY.

&&

$$
1 follow-up statement
886 
WWUS74 KLUB 250944 AAA
NPWLUB

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
344 AM CST SUN DEC 25 2016

TXZ021>037-039>042-252300-
/O.CON.KLUB.WI.Y.0020.161225T1700Z-161225T2300Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-
TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...CEDAR HILL...
MATADOR...ROARING SPRINGS...PADUCAH...HACKBERRY...MORTON...
LEVELLAND...LUBBOCK...RALLS...CROSBYTON...LORENZO...SPUR...
DICKENS...DENVER CITY...PLAINS...BROWNFIELD...TAHOKA...ODONNELL...
GRAHAM...POST
344 AM CST SUN DEC 25 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM UNTIL 5 PM CST
CHRISTMAS DAY...

A WIND ADVISORY CONTINUES FROM 11 AM UNTIL 5 PM TODAY.

* WINDS...SUSTAINED AT 25 TO 35 MPH FROM THE SOUTHWEST. GUSTS AS
  HIGH AS 50 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT ESPECIALLY FOR HIGH PROFILE
  AND COMPACT VEHICLES. AREAS OF BLOWING DUST WILL RESTRICT
  VISIBILITIES. LOOSE OUTDOOR OBJECTS INCLUDING CHRISTMAS
  DECORATIONS MAY BE BLOWN AROUND IF NOT SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. ADJUST TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 24, 11:49 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 24, 11:49 AM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1149 AM CST Sat Dec 24 2016

.AVIATION...
VFR through daylight hours will then sharply decline to IFR
levels after sunset at all terminals as very moist southerly winds
increase to 15-25 knots. May see some fog and drizzle at times
before a fast- moving Pacific front reaches the terminals by
daybreak Christmas.

&&

PREV DISCUSSION... /issued 453 AM CST Sat Dec 24 2016/

SHORT TERM...
It's the morning before Christmas and it may be a bit soon
but I won't be here to write this in the afternoon.
Gulf moisture was pooling east of the forecast area this morning,
and it will soon surge back northwest as a bit of forewarning.
A strong upper trough will approach late in the day
which will start the pull of moisture heading our way.
High temperatures will warm to above normal across our domain,
deep mixing and dry air the cause we could ascertain.

Low clouds, fog, and drizzle may be possible late tonight,
1000 foot cloud bases could give pilots a fright.
20 to 25 knot southerly wind below a stronger jet is expected
so fog coverage will be patchy as all of these are connected.
Rain chances are challenged by an EML at 3000 feet
and the cap will not be broken without surface heat.

As the system swings out from the Four Corners to the northwest,
our area will have cooling, lift, and ascent being repressed.
Height fields will remain pretty much unchanged
so very little airmass will be exchanged.
There still is a slim hope of rain across our northeast,
but overall conditions warranted PoPs being decreased.

LONG TERM...
Rain chance will end from west to east on Christmas Day as the
storm system moves northeast moving moisture out of the way.
Models continue to struggle with how fast winds will be
and MOS, model grids, and soundings all disagree.
Pattern suggests that wind speeds will trend higher,
leaned towards the higher MOS speeds as a qualifier.

Will keep mention of blowing dust going in the forecast
but the good news is that it shouldn't be a total sandblast.
Wind speeds will decrease by late afternoon
as the pressure gradient relaxes which is opportune.
Temperatures will be cooler than we will see today,
a Pacific airmass will drop temps with quite the sway.

Quiet weather will be in store for the start of next week,
flow aloft will become zonal and remain so through midweek.
Low level moisture will try to return Tuesday night
but quickly move east with the return of daylight.
Slight chance PoPs that were in place for that time frame
have been removed which is really a shame.

Models are trending towards a front arriving Thursday,
10 to 15 degrees cooler for highs than the previous day.
The end of next week into the New Year still is unclear
as the GFS and Euro try to figure out the atmosphere.
The GFS is aggressive with returning moisture back
while the Euro is drier and has a different track.

Rain chances the GFS would favor for New Year's Eve
while the Euro keeps things warm from what we perceive.
Will keep the forecast dry until thing sort themselves out,
this is not unusual as we tend to keep a lookout.

So there is your forecast rhyme after at least a few years,
hopefully for some of you to raise a few cheers.
It was best to do this now and not the night of Christmas Eve,
active weather needs our attention tomorrow without a reprieve.
As we move through our shift and into daylight,
Merry Christmas to all and from the mid-shift an early goodnight!

-Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/55
Hazardous weather outlook, Dec 24, 2:49 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
249 PM CST SAT DEC 24 2016

TXZ021>044-252100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
249 PM CST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG STORM SYSTEM WILL MOVE ACROSS THE REGION SUNDAY. THIS
WILL RESULT IN GUSTY WINDS AND AREAS OF BLOWING DUST ALONG WITH
AN ELEVATED FIRE DANGER ON CHRISTMAS DAY. A WIND ADVISORY IS IN
EFFECT FOR MOST OF THE OUTLOOK AREA FROM 11 AM TO 5 PM.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Texas, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.